Colorado, 2023

Damaging Wind in Colorado, June 8, 2023

June 8, 2023 · NWS BOU · 1 event in 1 county or zone

An isolated thunderstorm produced a peak wind gust to 68 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An isolated thunderstorm produced a peak wind gust to 68 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 7:31 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 8, 7:31 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
831 PM MDT Thu Jun 8 2023

.UPDATE...
Issued at 816 PM MDT Thu Jun 8 2023

Well... this evening's convection has not cooperated with us so
far. After struggling to sustain any organized updrafts for much
of the afternoon and evening, a few stronger cores have developed
across the foothills and southern metro over the last hour. These
have still been fairly "pulse" type storms... taking advantage of
the 1000 J/kg of ML/MUCAPE in the area... but the lack of deep
layer shear has prevented further organization. With an outflow
boundary also approaching the metro, we should see scattered
thunderstorms continue over the next couple of hours before
instability wanes. The rest of the overnight period should be
fairly quiet.

Have made some adjustments to the PoP grids given the ongoing
storms, but few other changes were made to the overnight grids.

&&

.SHORT TERM...(This evening through Friday)
Issued at 307 PM MDT Thu Jun 8 2023

Radar shows showers and thunderstorms continuing over the
mountains and foothills this afternoon. Drier air has made its way
over the west slope where there is little to no shower/Storm
activity. Storms have also developed in Lincoln County and the far
east plains. Marginal instability and above normal moisture will
support afternoon showers and thunderstorms with some additional
development around the Palmer Divide. It will be less coverage
than the last few days, but can't rule out scattered thunderstorm
chances for the region through this evening. It will eventually
weaken and move east before midnight.

Friday, the upper low remains off the west of Colorado. A weak
wave embedded in the flow aloft moves through providing some
synoptic ascent to the region. The plume of above normal moisture
shifts slightly eastward which will also be co-located with
sufficient instability (MLCAPE 800-1700 J/kg). This will support
afternoon thunderstorms starting in the high country, then
eastward. Flow increases aloft slightly and although it may not
result in overly impressive shear, it may be enough to support a
few organized, strong to severe storms over the far east plains.
Lincoln, Elbert, and Washington counties more favored give better
instability. Main threats hail up to 1" and gusty winds being the
main threat with those storms. Chance for small hail, brief heavy
rain, and gusty winds will accompany other storms.

.LONG TERM...(Friday night through Thursday)
Issued at 307 PM MDT Thu Jun 8 2023

The blocking ridge over the central U.S. will continue through
the weekend. This will allow for light south/southwesterly winds
to persist across the forecast area. A cold front associated with
a system dropping into the Midwest on Saturday, will back its way
into the northeast plains Saturday afternoon/evening it will then
settle along the foothills/Palmer Divide for Sunday. Mean
precipitable water values will increase over the mountains and
plains over the weekend. In the mountains and foothills, layer
PWAT values of 0.5-0.8 inch will be the foothills, 0.9 to 1.2
inches over the northeast plains. This will again elevate the
threat for heavy rain producing thunderstorms in the foothills,
especially on Sunday. In addition, there will be some directional
shear around along the Palmer Divide which could result in the
marginal risk of severe thunderstorms as well on Sunday. Monday
will be cool and unsettled as well. The ridge will break down a
bit as weak as the closed trough over the Desert Southwest
undercuts the ridge slowly shears apart as it moves across CO.
The flow aloft will remain weak with more of a west/northwest flow
in the mid/upper levels by Tuesday/Wednesday. There will still be
a chance of showers/storms each day, but better storm motions
may help to limit the heavy rain potential in the burn areas,
maybe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 531 PM MDT Thu Jun 8 2023

VFR through the TAF period. Convection has struggled this
afternoon, evening over the higher terrain... and thus have gotten
rid of the VCTS and associated gusty winds. Still may need to
adjust if any outflow boundaries emerge off the higher terrain or
if the storms in eastern CO can produce a strong enough outflow
boundary to push back towards the terminals. We should see a
return to regular drainage flow later this evening.

Winds will remain weak tomorrow, eventually shifting to some sort
of east or northeast direction. Expecting slightly more coverage
of TS tomorrow afternoon across the area, with storms developing
shortly after 18-19z, with impacts to the terminals after 20z.

&&

.HYDROLOGY...
Issued at 307 PM MDT Thu Jun 8 2023

Expect a limited threat for flash flooding over the burn areas
Friday. Moisture trends slightly lower. Instability and moisture
will still be sufficient to support afternoon thunderstorms, with
storms capable of brief heavy rainfall. Winds aloft will be
slightly high, but still overall remain on the light side keeping
storm motions slower.

Expect at least limited threats of flash flooding over the burn
scars through the period with the best chances this weekend with
the highest moisture levels, especially on Sunday. The threat for
flash flooding will slowly lower towards the middle of next week
as the airmass dries out a bit and storm motions increase.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Hiris
SHORT TERM...Mensch
LONG TERM...Cooper
AVIATION...Hiris
HYDROLOGY...Mensch/Cooper
Hazardous weather outlook, Jun 8, 9:52 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Thu Jun 8 2023

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Thu Jun 8 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and storms will, once again, form in the afternoon and
evening today but coverage will be lower than previous days. Some
storms could produce heavy rainfall and there is a limited threat of
flash flooding in the recent burn areas. The Cameron Peak burn area
will see the highest chance of flash flooding while the East
Troublesome and Williams Fork burn areas will see a low chance of
any flooding. Across the rest of the area, some of the storms could
produce small hail and gusty winds. There is a small chance that
storms over and near the Palmer Divide could be strong enough to
produce hail near one inch in diameter with damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be little change to the wet and coolish pattern in the
long term period. Scattered showers and storms will develop each
day; with the higher terrain usually seeing the bulk of the
storms. The primary concern will be flooding, particularly flash
flooding in the recent burn areas. The days with the highest
chance of burn area flash flooding will be Saturday and Sunday.
There will also be a marginal threat of severe storms on Friday
and Monday afternoons across portions of the eastern plains. Gusty
winds, hail, and lightning will also be threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any significant rainfall and flooding reports will be
appreciated.

In the hours before

Special weather statement, Jun 8, 4:00 PM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Denver CO
500 PM MDT Thu Jun 8 2023

COZ049-082345-
Washington County CO-
500 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of central Washington
County through 545 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 6 miles south of Elba, or 21
miles south of Akron, moving north at 5 mph.

HAZARD...Landspouts possible and half inch hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 10308 3980 10326 3985 10330 3999 10328
      4007 10331 4007 10309 3987 10311
TIME...MOT...LOC 2258Z 158DEG 3KT 3986 10322

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

RJK
Special weather statement, Jun 8, 4:45 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Denver CO
545 PM MDT Thu Jun 8 2023

COZ049-090030-
Washington County CO-
545 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of east central
Washington County through 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Arickaree School, or 21 miles southeast of Akron,
moving north at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 10299 3982 10319 4003 10324 4007 10294
TIME...MOT...LOC 2344Z 173DEG 4KT 3987 10306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

RJK
Special weather statement, Jun 8, 6:43 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
743 PM MDT Thu Jun 8 2023

COZ034-036-090230-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
743 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northeastern Park,
southeastern Clear Creek and west central Jefferson Counties through
830 PM MDT...

At 743 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Junction, or 29 miles southwest of Denver, moving northeast at
15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evergreen, Highland Park, Kittredge, Conifer, Pine Grove, Aspen Park,
Brookvale, Pine Junction, Bailey, Harris Park and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Rain rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3939 10527 3935 10550 3944 10550 3950 10555
      3958 10555 3969 10530 3955 10524
TIME...MOT...LOC 0143Z 231DEG 13KT 3950 10541

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

RJK
Special weather statement, Jun 8, 7:16 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Denver CO
816 PM MDT Thu Jun 8 2023

COZ036-039>041-090300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
816 PM MDT Thu Jun 8 2023

...Strong thunderstorms will impact portions of northern Douglas,
western Arapahoe, southwestern Denver and central Jefferson Counties
through 900 PM MDT...

At 813 PM MDT, Doppler radar detected several strong thunderstorms
south and southwest of Denver. The strongest storms were from
0Chatfield Reservoir, or 16 miles southwest of Denver to 12 miles
southeast of Denver, moving east at 25 mph. Other strong storms were
near Pine Grove and Sprucewood in the foothills southwest of Denver.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Denver, Aurora, southeastern Lakewood, Centennial, Highlands Ranch,
Castle Rock, Parker, Littleton, Englewood, Greenwood Village, Lone
Tree, Roxborough Park, Sheridan, The Pinery, Franktown, Chatfield
Reservoir, Buffalo Creek, Sedalia, Buckley SFB and Louviers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3940 10535 3965 10513 3974 10487 3974 10454
      3956 10454 3956 10466 3933 10466 3928 10513
TIME...MOT...LOC 0213Z 261DEG 32KT 3953 10513

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

GIMMESTAD

The radar

The Denver radar (KFTG), 20 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 8, 8:01 PM MST
Where
Adams County, 4.26 mi ENE of Aurora
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.760, -104.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108964.